Kentucky, 2024

Flash Flood and Hail in Kentucky, April 15, 2024

April 15, 2024 · NWS LMK · 5 events in 1 county or zone

On April 15th, south of a nearly stationary front, a couple of isolated thunderstorms developed over north central Kentucky. One of these storms remained almost stationary over Oldham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On April 15th, south of a nearly stationary front, a couple of isolated thunderstorms developed over north central Kentucky. One of these storms remained almost stationary over Oldham County. This produced severe hail, tree damage, and flash flooding over a relatively small area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 15, 6:26 PM EST, 42 minutes earlier. Its key messages:

  • * Widely scattered severe storms will be possible this evening. The main threat would be large hail, with gusty winds as a secondary threat. * Showers and thunderstorms are likely Tuesday night through Wednesday night. The severe threat Tuesday night into Wednesday morning looks low, with the greater severe threat expected Wednesday late morning into the afternoon and evening. * Significant cool-down appears increasingly likely next weekend.
Area forecast discussion, Apr 15, 6:26 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
726 PM EDT Mon Apr 15 2024

.KEY MESSAGES...

*   Widely scattered severe storms will be possible this evening.
    The main threat would be large hail, with gusty winds as a
    secondary threat.

*   Showers and thunderstorms are likely Tuesday night through
    Wednesday night. The severe threat Tuesday night into Wednesday
    morning looks low, with the greater severe threat expected
    Wednesday late morning into the afternoon and evening.

*   Significant cool-down appears increasingly likely next weekend.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 336 PM EDT Mon Apr 15 2024

Late this afternoon a cold front stretched from south of St Louis
through south central Indiana to south of Columbus OH. This front
will sink southward to around Interstate 64 this evening. As the
front moves into an unstable atmosphere, isolated to widely
scattered thunderstorms are expected to develop. Sounding progs show
fairly wide CAPE in the -10 to -30C hail growth zone with wet bulb
zero heights around 8k' this evening. These factors with moderate
deep layer shear, steep mid-level lapse rates, and a largely
unsaturated column suggest vigorous updrafts supportive of large
hail will be possible in the stronger storms, conditional on storms
developing. Long, straight hodographs, dry air from the mid levels,
and locally intense downpours indicate the potential for gusty winds
and splitting storms. Any storms that do fire this evening will
produce outflow boundaries that may interact with neighboring storms
and help to spur new convection. One factor that decreases
confidence somewhat is the presence of a layer of warm air aloft
around 500mb. Model progs generally keep convective coverage rather
low, so will accept NBM PoPs that are only around 30%. This agrees
well with neighbors.

The best timing for the most robust storms appears to be in the 6pm-
10pm EDT range, over southern Indiana and north central Kentucky.
Showers and storms may continue beyond that time range, but the
chances of severe storms will decrease as we get later into the
evening. The early summer feel outside this afternoon will be
present tonight as well, with lows in the lower and middle 60s.

Tomorrow any morning showers and storms will lift northward as the
surface boundary retreats in response to low pressure crossing
Nebraska. Tuesday afternoon should be dry, before the next round of
showers and storms moves in from the west (see below). Fairly
widespread mid-level clouds are expected tomorrow, but given recent
history and the fact that the region will be well within the warm
sector, will still go for highs in the lower and middle 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 336 PM EDT Mon Apr 15 2024

Tuesday night, a stacked low pressure system is expected to cut east
across Iowa while dragging a cold front through the Ozarks. This
will initiate a line of convection across Missouri that will work
its way eastward across the Lower Ohio Valley. The line will have
plenty of moisture in an airmass with precipitable water values just
over 1.5", but by the time the line begins to enter our western
counties (4-6z), the line would have outrun its instability. Model
soundings show deep layer shear will still be strong, but the line
will be elevated and sub-severe at that time. This line will likely
be east of our southern Indiana counties by 12z Wednesday and east
of our Kentucky counties by the early afternoon. Around this time,
the actual cold front will be nearing the western edges of the CWA.

Wednesday afternoon and evening, the front will begin to work east
across southern Indiana and central Kentucky. This is expected to
kick off a more concerning broken line of convection. Model
soundings agree that this round of precipitation will have plenty of
instability, ranging from 1,500 to 2,000 J/kg MLCAPE. Hodographs
also agree with deep layer shear, 0-6 km, around 40-50 knots with
strong low level storm relative helicity as well, so believe SPC's
Slight risk is well placed. All severe weather types are on the
table, including severe winds, large hail, and tornadoes. Over the
next 24 hours, the CAMs will begin to capture this period and should
add more details.

Behind the cold front, upper flow becomes more zonal, and besides a
passing low pressure system to our south on Thursday night, which
will bring a chance for more rainfall Thursday night and Friday, the
rest of the week should be fairly quiet.

&&

.AVIATION /00Z TAFS THROUGH 06Z THURSDAY/...
Issued at 725 PM EDT Mon Apr 15 2024

Impacts/Confidence...
Moderate confidence in widely scattered T-storms this evening, but
lower confidence in any of them having an impact on any terminal.

Discussion...
Slow-moving front draped across southern Indiana will provide just
enough lift to spawn a few thunderstorms in a moderately unstable
atmosphere. Steep lapse rates will support quick development, with a
few of the stronger cells having a pulse severe risk. Hail and
localized downbursts will be in play, but whether it will happen at
a TAF site is just too uncertain.

Have included VCTS in all except the BWG TAF. Timing is probably too
generous, but will most likely AMD as the atmosphere stabilizes
later in the evening.

Once any storms this evening dissipate, look for VFR conditions for
the balance of the valid TAF period. Light SE winds overnight will
increase from the south Tue afternoon, with gusts around 20 kt
likely.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

SHORT TERM...13
LONG TERM...KDW
AVIATION...RAS
Hazardous weather outlook, Apr 15, 2:40 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
340 PM EDT Mon Apr 15 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
340 PM EDT Mon Apr 15 2024 /240 PM CDT Mon Apr 15 2024/

This Hazardous Weather Outlook is for Indiana, south central
Indiana, east central Kentucky, north central Kentucky, northwest
Kentucky and south central Kentucky.

.DAY ONE...Tonight.

There is chance of severe weather this evening due to thunderstorms
developing along a frontal zone. The most likely areas will be across
southern Indiana and north central Kentucky, and the most likely
timing will be between 6pm and 10pm EDT. Large hail will be the main
threat, with damaging winds also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Two waves of scattered storms are expected Tuesday night through
Wednesday evening. These storms may become strong or severe, with
all severe hazards as well as heavy rain and lightning possible.
While severe weather is possible with the first wave late Tuesday
night, the greatest severe potential should be Wednesday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, late Tuesday night,
and Wednesday afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

Storm motion this evening will be from west to east around 10 to 20
mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13/KDW

In the hours before

Special weather statement, Apr 15, 5:54 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
654 PM EDT Mon Apr 15 2024

INZ092-KYZ031-032-152330-
Clark IN-Oldham KY-Trimble KY-
654 PM EDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLARK...CENTRAL
OLDHAM AND SOUTHWESTERN TRIMBLE COUNTIES THROUGH 730 PM EDT...

At 654 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Prospect, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Grange, Owen, Goshen, Bethlehem, Westport, Oldham, Greenhaven,
Demplytown, Buckner, and Russell Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3843 8565 3854 8564 3856 8535 3832 8538
TIME...MOT...LOC 2254Z 275DEG 16KT 3847 8556

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Neudorff

The radar

The Louisville radar (KLVX), 71 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Oldham

When
April 15, 7:08 PM EST
Where
Oldham County, 3.04 mi ESE of Westport
Measured
1 in hail
Reported by
Public
Coordinates
38.460, -85.420

Hail, Oldham

When
April 15, 7:32 PM EST
Where
Oldham County, La Grange
Measured
1 in hail
Reported by
Public
Coordinates
38.400, -85.380

Hail, Oldham

When
April 15, 7:32 PM EST
Where
Oldham County, 0.88 mi NW of La Grange
Measured
1 in hail
Reported by
Public
Coordinates
38.410, -85.390

Thunderstorm Wind, Oldham

When
April 15, 7:48 PM EST
Where
Oldham County, 1.29 mi WNW of Centerfield
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.360, -85.420

A tree was reported down by a NWS employee.

Flash Flood, Oldham

When
April 15, 8:20 PM EST to 8:40 PM EST
Where
Oldham County, 1.21 mi E of La Grange to 0.62 mi NE of Ballardsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.402, -85.358

A street was impassable due to flowing water. A vehicle attempted to pass and was pushed off the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176923, 1176924, 1176925, 1176927, 1176922.